Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On Bombieri's asymptotic sieve

Author: Kevin Ford
Journal: Trans. Amer. Math. Soc. 357 (2005), 1663-1674
MSC (2000): Primary 11N35
Published electronically: October 7, 2004
MathSciNet review: 2115380
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If a sequence $(a_n)$ of non-negative real numbers has ``best possible'' distribution in arithmetic progressions, Bombieri showed that one can deduce an asymptotic formula for the sum $\sum_{n\le x} a_n \Lambda_k(n)$ for $k\ge 2$. By constructing appropriate sequences, we show that any weakening of the well-distribution property is not sufficient to deduce the same conclusion.

References [Enhancements On Off] (What's this?)

  • 1. E. Bombieri, On twin almost-primes, Acta Arith. 28 (1975), 177-193, 457-461. MR 53:300
  • 2. E. Bombieri, The asymptotic sieve, Mem. Acad. Naz. dei XL, 1/2 (1976), 243-269. MR 58:10799
  • 3. V. Brun, Über das Goldbachsche Gesetz und die Anzahl der Primzahlpaare, Archiv for Math. og Naturvid. B 34 (1915), no. 8, 19 pp.
  • 4. V. Brun, Le crible d'Eratosthéne et le théorème de Goldbach, Skr. Norske Vid.-Akad. Kristiania I. 1920, no. 3, 36 pp.
  • 5. J. Friedlander and H. Iwaniec, Bombieri's sieve, in Analytic Number Theory, Proc. Halberstam Conf., Allerton Park, Illinois, June 1995, ed. B. C. Berndt et al. (1996), pp. 411-430, Birkhäuser (Boston). MR 97m:11117
  • 6. J. Friedlander and H. Iwaniec, Asymptotic sieve for primes, Annals of Math. (2) 148 (1998), 1041-1065. MR 2000c:11150b
  • 7. J. Friedlander and H. Iwaniec, The polynomial $X^2+Y^4$ captures its primes, Annals of Math. (2) 148 (1998), 945-1040. MR 2000c:11150a
  • 8. G. Greaves, Sieves in Number Theory, Springer-Verlag, Ergebnisse der Mathematik und ihrer Grenzgebiete vol. 43 (2001). MR 2002i:11092
  • 9. H. Halberstam and H.-E. Richert, Sieve Methods, Academic Press, London (1974). MR 54:12689
  • 10. A. Selberg, The general sieve method and its place in prime-number theory, Proc. Internat. Congress of Math., Cambridge, Mass. (1950), Amer. Math. Soc. (Providence, RI) (1952) 1, 286-292. MR 13:438d

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11N35

Retrieve articles in all journals with MSC (2000): 11N35

Additional Information

Kevin Ford
Affiliation: Department of Mathematics, 1409 West Green Sreet, University of Illinois at Urbana-Champaign, Urbana, Illinois 61801

Received by editor(s): September 16, 2003
Received by editor(s) in revised form: December 1, 2003
Published electronically: October 7, 2004
Additional Notes: This research was supported by National Science Foundation grants DMS-0070618 and DMS-0301083.
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society